Psycho-Babble Medication Thread 837754

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

Long term lithium

Posted by sandwich shy on July 2, 2008, at 21:14:04

I have just started lithium about 2 months ago and was wondering if anyone could tell me about the efficacy of taking it long term. I can't actually get a diagnosis but several that have been suggested are PTSD, depression, agoraphobia, anti social personality disorder. The Lithium has gotten rid of anger outbursts 100% at 900 mg per day but my doc says my blood levels are not high enough and upped me to 1200mg today. I am nervous enough about ingesting heavy metals on purpose but a sound reason for increasing the dose when I have already received the benefit escapes me. Thanks

 

Re: Long term lithium

Posted by BPPsychFellow on July 2, 2008, at 21:40:57

In reply to Long term lithium, posted by sandwich shy on July 2, 2008, at 21:14:04

> I have just started lithium about 2 months ago and was wondering if anyone could tell me about the efficacy of taking it long term. I can't actually get a diagnosis but several that have been suggested are PTSD, depression, agoraphobia, anti social personality disorder. The Lithium has gotten rid of anger outbursts 100% at 900 mg per day but my doc says my blood levels are not high enough and upped me to 1200mg today. I am nervous enough about ingesting heavy metals on purpose but a sound reason for increasing the dose when I have already received the benefit escapes me. Thanks

We have years and years of experience using lithium. Doctors, particularly in bipolar disorder, know that a certain blood level is needed in order for the treatment to be most effective--both in the short and long term. Having said that, low-dose lithium can also be a great medication. Its often used to help with unipolar depression when standard medicines need a little "boost."

At low doses there are often only very mild (or NO) side effects. There are a lot of people out there who have taken lithium, every day, for years--even decades. Patty Duke, an award winning actress has taken lithium since the 1980's.

Speak with your doctor about your concerns. Best of luck.

Regards, BPPsychFellow

 

Re: Long term lithium

Posted by linkadge on July 2, 2008, at 21:48:08

In reply to Re: Long term lithium, posted by BPPsychFellow on July 2, 2008, at 21:40:57

I heard from a very respected psychiatrists (U Waterloo in Ontario Canada) that theraputic levels of lithium are highly individual.

I am not a believer in theraputic levels personally. I would feel much worse at theraputic levels. I did well on 600-750mg range, but was theraputic on say 1500mg.

Linkadge

 

Re: Long term lithium

Posted by SLS on July 3, 2008, at 4:43:04

In reply to Re: Long term lithium, posted by linkadge on July 2, 2008, at 21:48:08

> I heard from a very respected psychiatrists (U Waterloo in Ontario Canada) that theraputic levels of lithium are highly individual.
>
> I am not a believer in theraputic levels personally. I would feel much worse at theraputic levels. I did well on 600-750mg range, but was theraputic on say 1500mg.
>
> Linkadge

Some doctors of old used to monitor hand tremulousness as an index of therapeutic levels of lithium. If there was an absence of tremors, the dosage for bipolar disorder was probably too low. They would use the lowest dosage that would elicited the tremors.


- Scott

 

Re: Long term lithium

Posted by sandwich shy on July 3, 2008, at 7:42:49

In reply to Re: Long term lithium, posted by SLS on July 3, 2008, at 4:43:04

About four hours after taking my first 1200mg/day dose I started getting hand shakes to the point where it was difficult to dial a phone. I had mild tremors at 900mg but they disipated after a few days and were nowhere near this bad. I called the doc this AM and she said to reduce the dose back down to 900/day. Is it possible that the therapeutic effects I get at this dose are from a placebo effect since my "therapeutic levels are "not high enough"? I did notice a distinct difference between 600mg and 900mg, at 600 no help at 900 100% remission of assholitis. Is this possible at the less than optimum blood level I am told I have.

Thanks for all the responses! I do talk to my doc about everything but it is the VA. No disrespect intended, I am lucky and glad to have them but am also aware of colossal F ups on me personally so I check everything I can but they are all also over worked and under staffed.

 

Re: Long term lithium BPPsychFellow

Posted by blueboy on July 3, 2008, at 13:54:39

In reply to Re: Long term lithium, posted by BPPsychFellow on July 2, 2008, at 21:40:57

> We have years and years of experience using lithium. Doctors, particularly in bipolar disorder, know that a certain blood level is needed in order for the treatment to be most effective--both in the short and long term. Having said that, low-dose lithium can also be a great medication. Its often used to help with unipolar depression when standard medicines need a little "boost."
>
> At low doses there are often only very mild (or NO) side effects. There are a lot of people out there who have taken lithium, every day, for years--even decades. Patty Duke, an award winning actress has taken lithium since the 1980's.
>

Thanks for the post. My pdoc mentioned lithium and I quietly freaked out. But your post got me thinking. If my Lamictal (for BP II) doesn't do the trick for hypomania, I may talk to him about the possibility of low dosage lithium to control hypomania.

BTW, the only thing that has worked for me, to date, is a high dose of clonazepam (3mg is best), and since I have addiction problems I have to limit it rather strictly. At least I have something available to stop those nasty mixed-state episodes.

 

Re: Long term lithium

Posted by Amigan on July 3, 2008, at 20:17:20

In reply to Long term lithium, posted by sandwich shy on July 2, 2008, at 21:14:04

Lithium a heavy metal? It's the lightest metal in the known universe. :-)

 

Re: Long term lithium SLS

Posted by linkadge on July 5, 2008, at 8:37:04

In reply to Re: Long term lithium, posted by SLS on July 3, 2008, at 4:43:04

Yes and a similar practice was used for *thereaputic* dosing with antipsychotics.

I think that if lower doses have documented effect in unipolar depression, then it known that lower doses do have an effect.

I think it should be up to the individual to tell which effects one which doses are desired.

Linkadge

 

Re: Long term lithium linkadge

Posted by SLS on July 5, 2008, at 8:54:56

In reply to Re: Long term lithium SLS, posted by linkadge on July 5, 2008, at 8:37:04

> Yes and a similar practice was used for *thereaputic* dosing with antipsychotics.

So what? Just because this method of determining dosage doesn't work for one class of drugs doesn't mean that it won't work for another.

By the way, I was very specific as to describing this method as it pertains to bipolar disorder.

> I think that if lower doses have documented effect in unipolar depression, then it known that lower doses do have an effect.

Unipolar: 300-600mg

Listen, I had the opportunity to titrate lithium using blood levels and the appearance of tremulousness both at the same time. They did indeed agree with one another in establishing a therapeutic level for BIPOLAR DISORDER. Pretty clever if you ask me. Some people will respond to 0.8 ng/ml. Others will need 1.2 ng/ml. The appearance of tremulousness seems to be related to an individual's responsivity, and helps place the person at the minimum dosage that will produce efficacy.


- Scott

 

Re: Long term lithium

Posted by linkadge on July 8, 2008, at 9:57:26

In reply to Re: Long term lithium linkadge, posted by SLS on July 5, 2008, at 8:54:56

>The appearance of tremulousness seems to be >related to an individual's responsivity, and >helps place the person at the minimum dosage >that will produce efficacy.

I am not a subscriber to that logic. The drug works when the patient says it works IMHO.

Linkadge


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.